Alert archive / Georgia / Severe Thunderstorm Warnings in 2020

Severe Thunderstorm Warning 186, NWS Atlanta, GA

June 27, 20209 counties in Georgia

NWS Atlanta, GA issued this severe thunderstorm warning at Jun 27, 2020, 5:25 PM EDT for 9 counties in Georgia. It was in force for 35 min. 5 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jun 27, 2020, 5:25 PM EDT (21:25 UTC)
Expired
Jun 27, 2020, 6:00 PM EDT
In force
35 min
Issued by
NWS Atlanta, GA
Area
Storm-based polygon
Hail
0.75 in
Wind
60.0 mph

Counties Banks County, GA, Clarke County, GA, Greene County, GA, Jackson County, GA, Madison County, GA, Morgan County, GA, Oconee County, GA, Oglethorpe County, GA, Walton County, GA

The radar

The Greer radar (KGSP), 128 km from the middle of the area, began a volume at 21:25 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jun 27, 5:25 PM EDTTSTM WND DMG2 Ssw Good Hope, GAA TREE WAS DOWNED ON QUEENS CEMETERY ROAD.
Jun 27, 5:27 PM EDTTSTM WND DMG2 Sw North High Shoals, GAA TREE WAS DOWNED ON HIGHWAY 186 AT JONES WOODS ROAD.
Jun 27, 5:30 PM EDTTSTM WND DMG2 E Ebenezer, GAA TREE WAS DOWNED AT MALCOLM RD AND HESTER TOWN RD.
Jun 27, 5:30 PM EDTTSTM WND DMG2 S Ebenezer, GAA TREE WAS DOWNED ON BROWNING SHOALS ROAD.
Jun 27, 5:31 PM EDTTSTM WND DMG3 Wnw Hard Labor Creek, GAA TREE WAS DOWNED ON SWEETBRIAR ROAD NEAR KNOX CHAPEL ROAD.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 5 storm reports to this severe thunderstorm warning; the first came 0 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Peachtre/Fal Fld, GA (KFFC), launched 12:00Z, 9.4 hours before the alert went out and 142 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Peachtre/Fal Fld, GA at 12:00Z on 2020-06-27Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 63 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Peachtre/Fal Fld, GA at 12:00Z on 2020-06-27The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 51 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
63 J/kg
Mixed-layer CIN
-220 J/kg
Mixed-layer LCL
1670 m above ground
0-6 km bulk shear
20 kt
0-1 km storm-relative helicity
51 m²/s²
0-3 km storm-relative helicity
52 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

544 
WUUS52 KFFC 272125
SVRFFC
GAC011-059-133-157-195-211-219-221-297-272200-
/O.NEW.KFFC.SV.W.0186.200627T2125Z-200627T2200Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Peachtree City GA
525 PM EDT Sat Jun 27 2020

The National Weather Service in Peachtree City has issued a

* Severe Thunderstorm Warning for...
  Oconee County in northeastern Georgia...
  Northern Morgan County in north central Georgia...
  Southeastern Banks County in northeastern Georgia...
  Clarke County in northeastern Georgia...
  Eastern Walton County in north central Georgia...
  Northwestern Greene County in east central Georgia...
  Southeastern Jackson County in northeastern Georgia...
  Western Oglethorpe County in northeastern Georgia...
  Madison County in northeastern Georgia...

* Until 600 PM EDT.

* At 525 PM EDT, severe thunderstorms were located along a line
  extending from near Carnesville to Oconee Heights to near
  Herndonville, moving east at 45 mph.

  HAZARD...60 mph wind gusts.

  SOURCE...Radar indicated.

  IMPACT...Expect damage to roofs, siding, and trees.

* Locations impacted include...
  Monroe, Commerce, Watkinsville, Danielsville, Lexington, Athens,
  Social Circle, Nicholson, Comer, Winterville, Bogart, Crawford,
  Rutledge, North High Shoals, Colbert, Bostwick, Arnoldsville, Ila,
  Good Hope and Carlton.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

If you see wind damage...hail or flooding...wait until the storm has
passed...and then call the National Weather Service toll free
at 1 8 6 6 7 6 3 4 4 6 6 or tweet us your report at NWSATLANTA.

&&

LAT...LON 3427 8334 3424 8334 3426 8330 3425 8327
      3424 8317 3427 8311 3423 8308 3417 8310
      3415 8306 3405 8299 3403 8294 3402 8294
      3401 8293 3401 8291 3399 8291 3360 8336
      3365 8376 3370 8384 3396 8352 3432 8339
TIME...MOT...LOC 2125Z 265DEG 39KT 3432 8329 3397 8344 3373 8374 

HAIL...<.75IN
WIND...60MPH
 
$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Atlanta, GA wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 27, 2:43 PM EDT, 2 hours 42 minutes earlier.

Area forecast discussion, Jun 27, 2:43 PM EDT, 2 hours 42 minutes before
Area Forecast Discussion
National Weather Service Peachtree City GA
243 PM EDT Sat Jun 27 2020

.SHORT TERM /Tonight through Sunday Night/...
An area of more organized convection associated with a weak upper
wave will be pushing across north GA this afternoon into evening.
While the higher SBCAPE axis is more confined to the west of the
CWA, there is enough marginal instability currently around 2500 J/kg
that could allow for some strong storms and cannot rule out severe,
but overall shear params are not impressive.

Enhanced moisture and possible weak impulses in the mostly broad
upper flow will allow for some lingering pops in the northeast
through tonight. Sunday has some amplified upper ridging into the
west and south portions of the CWA but enough diurnal heating will
still allow for at least slight pops by the afternoon and continued
higher chance pops in the far north with other possible upper wave
influence.

Temps should stay within a few degrees of climo norms through
period.

Baker

.LONG TERM /Monday through Saturday/...
Only tweaks to the long term based on the latest guidance.
An overall wet week still looks in the cards, especially after
Monday.

BDL

PREVIOUS DISCUSSION...
As we transition into next week, models are initially drier than
previous runs in response to a developing mid level ridge across
the area. In addition, instability is not all that high as
relatively warm temps aloft look to curb significant convective
development. All this points to low end chance pops for the area
for Monday afternoon and temps ranging from the upper 80s to mid
90s.

Ridge will get flattened very quickly though on Tuesday as a
shortwave moves into the Tennessee Valley. In addition, moisture
will be increasing from the south with PWATs approaching 2 inches
across Central GA. Will go with likely pops for the entire area
even though instability may struggle a bit given abundant cloud
cover across the area.

Big differences in the evolution of the developing cutoff low over
the Tennessee Valley per the latest long term guidance. The GFS
keeps the energy bottled up north of the area while the ECMWF
sends energy southward into the lower Mississippi Valley.
Regardless of the exact unfolding of this event, enough moisture
and lift should be present to warrant likely pops through Thu.

Deese

&&

.AVIATION...
18Z Update...
VFR conditions thru period, unless TSRA this afternoon/evening
drops VSBYs. Greatest chance for northern sites with an upper
disturbance after about 20/21z until 00z. Some FEW/SCT cu 3-5 kft
otherwise with alto/cirrus. Winds WSW 7-10 kts decreasing to 3-5
kts overnight then west winds back up for Sunday with some low end
gusts possible near KATL. Chances for precip Sunday afternoon too
low to mention in TAFs for now.

//ATL Confidence...18Z Update...
Medium on storm coverage this afternoon/evening.
High on all else.

Baker

&&

.PRELIMINARY POINT TEMPS/POPS...
Athens          71  91  72  92 /  30  20  10  40
Atlanta         71  89  72  89 /  30  20  10  40
Blairsville     65  81  66  83 /  30  40  40  50
Cartersville    69  89  71  90 /  30  30  20  40
Columbus        73  93  73  93 /  30  20  10  30
Gainesville     70  87  71  89 /  30  20  20  40
Macon           72  93  73  93 /  20  20   5  30
Rome            69  89  71  90 /  30  30  20  40
Peachtree City  70  89  71  90 /  30  20  10  30
Vidalia         74  95  75  96 /  20  20   5  20

&&

.FFC WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

SHORT TERM...Baker
LONG TERM....BDL
AVIATION...Baker
Hazardous weather outlook, Jun 27, 5:27 AM EDT, 11 hours 58 minutes before
Hazardous Weather Outlook
National Weather Service Peachtree City GA
527 AM EDT Sat Jun 27 2020

GAZ001>009-011>016-019>025-027-030>039-041>062-066>076-078>086-
089>098-102>113-280930-
Baldwin-Banks-Barrow-Bartow-Bibb-Bleckley-Butts-Carroll-Catoosa-
Chattahoochee-Chattooga-Cherokee-Clarke-Clayton-Cobb-Coweta-
Crawford-Crisp-Dade-Dawson-DeKalb-Dodge-Dooly-Douglas-Emanuel-
Fannin-Fayette-Floyd-Forsyth-Gilmer-Glascock-Gordon-Greene-
Gwinnett-Hall-Hancock-Haralson-Harris-Heard-Henry-Houston-Jackson-
Jasper-Jefferson-Johnson-Jones-Lamar-Laurens-Lumpkin-Macon-
Madison-Marion-Meriwether-Monroe-Montgomery-Morgan-Murray-
Muscogee-Newton-North Fulton-Oconee-Oglethorpe-Paulding-Peach-
Pickens-Pike-Polk-Pulaski-Putnam-Rockdale-Schley-South Fulton-
Spalding-Stewart-Sumter-Talbot-Taliaferro-Taylor-Telfair-Toombs-
Towns-Treutlen-Troup-Twiggs-Union-Upson-Walker-Walton-Warren-
Washington-Webster-Wheeler-White-Whitfield-Wilcox-Wilkes-
Wilkinson-
527 AM EDT Sat Jun 27 2020

This Hazardous Weather Outlook is for portions of North and Central Georgia.

.DAY ONE...Today and Tonight...

Scattered showers and thunderstorms are expected to develop this
afternoon, mainly impacting north Georgia and portions of west
Georgia. Some isolated strong storms will be possible with gusty
winds, small hail, frequent lightning and heavy rainfall as the
primary concerns.

.DAYS TWO THROUGH SEVEN...Sunday through Friday...

Scattered to numerous showers and thunderstorms will be possible
each afternoon and evening. Gusty winds, frequent lightning, and
heavy rain will be possible with any storms that do develop.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed through tonight.

In the hours before

Special weather statement, Jun 27, 4:03 PM EDT, 1 hour 22 minutes before
Special Weather Statement
National Weather Service Peachtree City GA
403 PM EDT Sat Jun 27 2020

GAZ013-014-020>022-031>033-272030-
Dawson GA-North Fulton GA-Cobb GA-Cherokee GA-Bartow GA-Forsyth GA-
Pickens GA-Paulding GA-
403 PM EDT Sat Jun 27 2020

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN DAWSON...NORTH
FULTON...NORTHERN COBB...CHEROKEE...SOUTHEASTERN BARTOW...
NORTHWESTERN FORSYTH...SOUTHERN PICKENS AND NORTHEASTERN PAULDING
COUNTIES UNTIL 430 PM EDT...

At 402 PM EDT...a line of strong thunderstorms was along a line
extending from near Jasper to near Acworth...and moving east at 45
mph.

  HAZARD...40 to 50 mph wind...up to penny sized hail...frequent
           cloud to ground lightning and heavy rain.

  IMPACT...Expect minor damage to tree limbs and blowing around of
           light...unsecured objects. Heavy rain may cause temporary
           street flooding especially in poor drainage areas.

Some locations in the path of these storms include
Marietta, Canton, Jasper, Dawsonville, Sandy Springs, Roswell,
Alpharetta, Milton, Kennesaw, Woodstock, Acworth, Holly Springs,
Emerson, Ball Ground, Nelson, Waleska, Talking Rock, Free Home,
Buffington and Hickory Flat.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

People outdoors should seek shelter immediately. If you can hear
thunder...you are close enough to be struck by lightning. Motorists
should slow down and be prepared for possible loss of control due to
hydroplaning.

LAT...LON 3444 8408 3397 8433 3397 8435 3392 8435
      3401 8480 3451 8453
TIME...MOT...LOC 2002Z 266DEG 51KT 3443 8445 3403 8467

HAIL...0.75IN
WIND...50MPH
Special weather statement, Jun 27, 4:30 PM EDT, 55 minutes before
Special Weather Statement
National Weather Service Peachtree City GA
430 PM EDT Sat Jun 27 2020

GAZ031>033-041>045-055-272100-
North Fulton GA-Douglas GA-Cobb GA-Clayton GA-Haralson GA-Carroll GA-
DeKalb GA-Paulding GA-South Fulton GA-
430 PM EDT Sat Jun 27 2020

...SIGNIFICANT WEATHER ADVISORY FOR NORTH FULTON...DOUGLAS...SOUTHERN
COBB...NORTHWESTERN CLAYTON...SOUTHERN HARALSON...CARROLL...WESTERN
DEKALB...SOUTHEASTERN PAULDING AND SOUTH FULTON COUNTIES UNTIL 500 PM
EDT...

At 429 PM EDT...a line of strong thunderstorms was along a line
extending from Dobbins Air Reserve Base to Douglasville to near
Muscadine...and moving east at 40 mph.

  HAZARD...40 to 50 mph wind...up to penny sized hail...frequent
           cloud to ground lightning and heavy rain.

  IMPACT...Expect minor damage to tree limbs and blowing around of
           light...unsecured objects. Heavy rain may cause temporary
           street flooding especially in poor drainage areas.

Some locations in the path of these storms include
Atlanta, Marietta, Douglasville, Carrollton, Decatur, Buchanan, Sandy
Springs, Smyrna, Dunwoody, East Point, Union City, Forest Park,
Riverdale, Villa Rica, College Park, Powder Springs, Fairburn,
Chamblee, Doraville and Clarkston.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

People outdoors should seek shelter immediately. If you can hear
thunder...you are close enough to be struck by lightning. Motorists
should slow down and be prepared for possible loss of control due to
hydroplaning.

LAT...LON 3381 8481 3397 8450 3392 8426 3388 8421
      3355 8434 3353 8513 3369 8535 3379 8536
TIME...MOT...LOC 2029Z 280DEG 35KT 3392 8451 3376 8476 3375 8534

HAIL...0.75IN
WIND...50MPH
Special weather statement, Jun 27, 4:33 PM EDT, 52 minutes before
Special Weather Statement
National Weather Service Peachtree City GA
433 PM EDT Sat Jun 27 2020

GAZ014-022-023-032>034-045-272100-
Hall GA-Dawson GA-North Fulton GA-Cobb GA-DeKalb GA-Forsyth GA-
Gwinnett GA-
433 PM EDT Sat Jun 27 2020

...SIGNIFICANT WEATHER ADVISORY FOR HALL...SOUTHERN DAWSON...NORTH
FULTON...EASTERN COBB...NORTHWESTERN DEKALB...FORSYTH AND GWINNETT
COUNTIES UNTIL 500 PM EDT...

At 433 PM EDT...a line of strong thunderstorms was along a line
extending from Silver City to near Dunwoody...and moving northeast at
40 mph.

  HAZARD...40 to 50 mph wind...up to penny sized hail...frequent
           cloud to ground lightning and heavy rain.

  IMPACT...Expect minor damage to tree limbs and blowing around of
           light...unsecured objects. Heavy rain may cause temporary
           street flooding especially in poor drainage areas.

Some locations in the path of these storms include
Gainesville, Lawrenceville, Cumming, Dawsonville, Sandy Springs,
Roswell, Johns Creek, Alpharetta, Dunwoody, Milton, Duluth, Sugar
Hill, Snellville, Suwanee, Buford, Lilburn, Norcross, Doraville,
Braselton and Flowery Branch.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

People outdoors should seek shelter immediately. If you can hear
thunder...you are close enough to be struck by lightning. Motorists
should slow down and be prepared for possible loss of control due to
hydroplaning.

LAT...LON 3442 8371 3381 8398 3395 8444 3412 8437
      3413 8436 3418 8435 3419 8433 3419 8426
      3442 8426
TIME...MOT...LOC 2033Z 235DEG 35KT 3435 8413 3398 8434

HAIL...0.75IN
WIND...50MPH
Local storm report, Jun 27, 4:52 PM EDT, 33 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
452 PM EDT SAT JUN 27 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0350 PM     TSTM WND DMG     3 WSW CANTON            34.22N  84.53W
06/27/2020                   CHEROKEE           GA   SOCIAL MEDIA

            A LARGE TREE WAS DOWNED IN THE RIVER GREEN SUBDIVISION.

&&

EVENT NUMBER FFC2000798

RWILLIS
Special weather statement, Jun 27, 5:05 PM EDT, 20 minutes before
Special Weather Statement
National Weather Service Peachtree City GA
505 PM EDT Sat Jun 27 2020

GAZ033-043>048-053>055-057-272130-
Fayette GA-North Fulton GA-Walton GA-Douglas GA-Rockdale GA-
Clayton GA-Coweta GA-DeKalb GA-Newton GA-Henry GA-South Fulton GA-
505 PM EDT Sat Jun 27 2020

...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN FAYETTE...NORTH
FULTON...SOUTHWESTERN WALTON...DOUGLAS...ROCKDALE...CLAYTON...
NORTHEASTERN COWETA...DEKALB...NORTHERN NEWTON...NORTHWESTERN HENRY
AND SOUTH FULTON COUNTIES UNTIL 530 PM EDT...

At 505 PM EDT...a line of strong thunderstorms was along a line
extending from near Mountain Park to near Chattahoochee Hills...and
moving southeast at 10 mph.

  HAZARD...40 to 50 mph wind...up to penny sized hail...frequent
           cloud to ground lightning and heavy rain.

  IMPACT...Expect minor damage to tree limbs and blowing around of
           light...unsecured objects. Heavy rain may cause temporary
           street flooding especially in poor drainage areas.

Some locations in the path of these storms include
Atlanta, Decatur, Fayetteville, Conyers, Covington, Jonesboro,
Peachtree City, East Point, Stockbridge, Union City, Forest Park,
Riverdale, College Park, Fairburn, Clarkston, Tyrone, Morrow,
Hapeville, Stone Mountain and Palmetto.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

People outdoors should seek shelter immediately. If you can hear
thunder...you are close enough to be struck by lightning. Motorists
should slow down and be prepared for possible loss of control due to
hydroplaning.

LAT...LON 3386 8416 3376 8404 3375 8402 3379 8398
      3365 8374 3339 8469 3367 8484
TIME...MOT...LOC 2105Z 314DEG 8KT 3382 8409 3360 8472

HAIL...0.75IN
WIND...50MPH
Local storm report, Jun 27, 5:21 PM EDT, 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
521 PM EDT SAT JUN 27 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0500 PM     TSTM WND GST     1 SSE TALMO             34.17N  83.71W
06/27/2020  M61 MPH          JACKSON            GA   PUBLIC

            MEASURED BY HOME ANEMOMETER ON MOUNTAIN CREEK CHURCH
            RD.

&&

EVENT NUMBER FFC2000799

RWILLIS

The office that day

Everything else NWS Atlanta, GA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 27, 2:36 PM EDTSpecial Weather StatementFFCChattooga, Floyd24 min
Jun 27, 3:14 PM EDTSpecial Weather StatementFFCBartow, Floyd, Gordon31 min
Jun 27, 3:34 PM EDTSevere Thunderstorm WarningFFCBartow, Cobb, Paulding26 min
Jun 27, 3:56 PM EDTSpecial Weather StatementFFCCobb, Haralson, Paulding34 min
Jun 27, 4:03 PM EDTSpecial Weather StatementFFCCherokee, Dawson, Pickens27 min
Jun 27, 4:30 PM EDTSpecial Weather StatementFFCCarroll, Clayton, Douglas, Fulton30 min
Jun 27, 4:33 PM EDTSpecial Weather StatementFFCForsyth, Gwinnett, Hall27 min
Jun 27, 5:00 PM EDTSevere Thunderstorm WarningFFCBanks, Barrow, Clarke, Gwinnett, Hall, Jackson and 3 more30 min
Jun 27, 5:05 PM EDTSpecial Weather StatementFFCClayton, DeKalb, Rockdale25 min
Jun 27, 5:48 PM EDTSpecial Weather StatementFFCDodge27 min
Jun 27, 5:52 PM EDTSevere Thunderstorm WarningFFCDodge, Laurens, Pulaski23 min
Jun 27, 6:02 PM EDTSevere Thunderstorm WarningFFCOglethorpe, Wilkes28 min
Jun 27, 6:30 PM EDTSpecial Weather StatementFFCHancock, Putnam, Taliaferro, Warren, Wilkes30 min
Jun 27, 7:01 PM EDTSpecial Weather StatementFFCGlascock, Warren29 min

Nearby

Severe Thunderstorm Warnings in Georgia, 2020Every severe thunderstorm warning in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.